Carton Label Mix-Up Causes Nationwide Recall of Tranexamic Acid Injection

Forest Ray PhD avatar

by Forest Ray PhD |

Share this article:

Share article via email
Mononine voluntary recall
Share:

The global pharmaceutical company Mylan has voluntarily issued a nationwide recall of four lots of tranexamic acid injection — a generic form of Cyklokapron — and of amiodarone HCl injection, according to a company announcement published by the U.S. Food and Drug Administration (FDA).

The recall is due to the possibility of a labeling mix-up: cartons marked as tranexamic acid injection may contain vials of amiodarone HCl injection, while cartons labeled as amiodarone HCl injection may have vials of tranexamic acid injection.

Tranexamic acid is used as a short-term treatment for hemophilia and to reduce the need for replacement therapy during and after tooth extractions.

The therapy binds to a protein found in the blood known as plasminogen. When plasminogen is converted to an enzyme called plasmin, it degrades blood clots but also degrades clotting factors, which can limit the severity of a bleed. Tranexemic acid prevents the conversion to plasmin, aiding clot formation by increasing the amount of clotting factors in the blood.

Amiodarone HCl injection, meanwhile, is a generic medicine used to treat irregular heartbeat (arrhythmia), and indicated for people with ventricular fibrillation and ventricular tachycardia — two heart rhythm disorders — not responding to other therapies.

Both tranexamic acid injection and amiodarone HCl injection come packaged in cartons of 10 single-dose vials. The vials of tranexamic acid injection contain 10 mL of the medicine, whereas those for amiodarone HCl injection are a 9 mL dose.

Mylan said the individual vials are correctly labeled. The company has not received any reports of adverse events related to the recall.

Any such adverse reactions can be reported to the FDA either online or by mail or fax. Details regarding the appropriate mailing address, as well as fax and phone numbers can be found here.

The affected batches were distributed between April and July of this year. The recall is being conducted at hospitals and clinic pharmacies, as the medicines are exclusively administered by trained healthcare professionals.

Mylan also is notifying wholesalers as well as hospital and clinic pharmacies to stop dispensing the treatments and to arrange for their return.

The National Hemophilia Foundation (NHF) and the Hemophilia Federation of America (HFA), two patient advocacy organizations, addressed this recall in a press release, but noted that the therapies are “exclusively administered in a hospital setting.”

Nonetheless, the “NHF and HFA recognize that recalls can be very unsettling for many in the bleeding disorders community,” the organizations said.

“As has been our past practice … NHF and HFA commit to keeping the bleeding disorders community informed as we gather further information about this recall,” they said.